Iowa, 2026

Blizzard and Winter Weather in Iowa, March 15 to 16, 2026

March 15 to 16, 2026 · NWS ARX · 8 events in 8 counties and zones

After a transition over to snow during the afternoon on March 15th, a secondary round of snow moved into northeast Iowa with winds increasing to 30 to 40 mph. Coupled with visibility reductions to 1/4 mile or less at times during the evening and overnight hours, this resulted in a period of blizzard conditions across northeast Iowa.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

After a transition over to snow during the afternoon on March 15th, a secondary round of snow moved into northeast Iowa with winds increasing to 30 to 40 mph. Coupled with visibility reductions to 1/4 mile or less at times during the evening and overnight hours, this resulted in a period of blizzard conditions across northeast Iowa. Snowfall amounts remained on the lighter side with amounts ranging from 2 to 5 inches across northeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 15, 5:44 AM CST, 3 hours 16 minutes earlier. Its key messages:

  • A major to historic winter storm will impact the area through Monday morning.
  • A wintry mix of rain, freezing rain, and sleet will impact the area this morning.
  • Heavy snow and blizzard conditions will impact the area from this afternoon into Monday morning.
Area forecast discussion, Mar 15, 5:44 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
644 AM CDT Sun Mar 15 2026

.KEY MESSAGES...

- A major to historic winter storm will impact the area through
  Monday morning.

- A wintry mix of rain, freezing rain, and sleet will impact the
  area this morning.

- Heavy snow and blizzard conditions will impact the area from
  this afternoon into Monday morning.

&&

.DISCUSSION...
Issued at 152 AM CDT Sun Mar 15 2026

Overnight and This Morning

A strengthening surface low, currently located over north-central
Kansas and south-central Nebraska, will move northeast into
southwest Iowa overnight. As this occurs, the 700 mb frontogenetic
band will orientate itself west to east along and north of the
Interstate 94 corridor. As elevated instability and moisture
transport moves into this region, the hourly snow rates will climb
into the 1 to 4-inch range. This results in the potential of 8 to as
high as 20 inches of snow in the NBM.

Meanwhile, further south, an 850 mb frontogenetic band, currently
located along the Iowa and Minnesota border, will lift north toward
the Interstate 90 corridor. Warm air advection ahead of this low
will result in an elevated warm nose between 850 and 700 mb. As this
warm nose becomes more pronounced, the snow will change to freezing
rain and sleet. Like last night, this should occur between 2 am and
3 am. These ice accumulations will likely continue through the
remainder of the night and then gradually transition back to snow
between 6 am and 10 am. Freezing rain accumulations will range from
a tenth to a quarter of an inch. Sleet accumulations will range from
a trace to 2 inches. This could potentially be the highest sleet
accumulation with a winter storm since December 1, 2007. Snow totals
between Interstates 90 and 94 will likely range from 2 to 8 inches.
Much of this snow will occur during the mid- to late morning of
Sunday.

The precipitation should be mainly rain in northeast Iowa and
southwest Wisconsin. However, with dew points in the mid-20s and
temperatures in the mid-30s, there is some concern that the initial
precipitation could start out as freezing rain. This looks to be a
brief concern, because as the surface winds southerly ahead of the
surface low, the dew points should rapidly climb into the mid-40s.

If the winter weather was not enough, the CAMs are showing that most
unstable CAPES south of Interstate 94 are climbing up to 1000 J/kg.
This may result in some elevated thunderstorms capable of producing
hail up to 1 inch in diameter. The Storm Prediction Center's Day 1
has a marginal risk in Fayette and Clayton counties in northeast
Iowa and Grant County in southwest Wisconsin.

This Afternoon into Monday Morning

The surface low moves from eastern Iowa northeast across Lower
Michigan. This will occur as the shortwave continues to deepen
across the Upper and Mid Mississippi River Valley. This will pivot
snow band from west to east to from southwest to northwest. like
yesterday, the SREF is showing that the probabilities of 1-inch snow
rates are only up to 50 percent. While the hourly rates will be far
less, the snow residence time across the area is increased due the
deformation band that southwest into northern Missouri. This will
likely result in another 4 to 8 inches of snow. The heaviest
snow be located along and east of the Mississippi River.

The MOS continues to show sustained winds of 25 to 40 mph
across much of the area and soundings show potential wind gusts
of 40 to 60 mph. This will result in blizzard conditions across
much of the area into Monday morning.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 639 AM CDT Sun Mar 15 2026

Widespread IFR conditions are ongoing due to mainly snow and
thundersleet. Axis of TSPL is present from EAU south to ALO and
this will shift eastward over the next few hours, affecting LSE.
When TS is not occurring, conditions favor SN. Have thus gone
with SN at LSE with a TEMPO for TSPL. As the axis of TSPL exits,
precip type will change to all snow and winds out of the
northeast will become out of the northwest and increase in
speeds with gusts to 35-45 knots expected. While a break may
occur early in the afternoon, any falling snow will tend to lead
to very low visibility at or below minimums due to the strong
winds with this continuing through the 00z to 12z Monday period.
After the period ends, conditions will improve as falling snow
exits east and winds decrease.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Blizzard Warning from 10 AM this morning to 7 AM CDT Monday
     for WIZ017-029-032>034.
     Winter Weather Advisory until 1 PM CDT this afternoon for
     WIZ054-055-061.
     Winter Storm Warning until 10 AM CDT this morning for WIZ017-
     029-032>034.
     Winter Storm Warning until 1 PM CDT Monday for WIZ041>044-053.
     Winter Storm Warning from 1 PM this afternoon to 1 PM CDT
     Monday for WIZ054-055-061.
MN...Blizzard Warning from 10 AM this morning to 7 AM CDT Monday
     for MNZ079-086>088-094>096.
     Winter Storm Warning until 10 AM CDT this morning for MNZ079-
     086>088-094>096.
IA...Winter Weather Advisory until 10 AM CDT this morning for
     IAZ008-009-018-019.
     Blizzard Warning from 10 AM this morning to 7 AM CDT Monday
     for IAZ008-009-018-019.
     Winter Weather Advisory until 1 PM CDT this afternoon for
     IAZ010-011-029-030.
     Blizzard Warning from 1 PM this afternoon to 7 AM CDT Monday
     for IAZ010-011-029-030.

&&

DISCUSSION...Boyne
AVIATION...Ferguson
Hazardous weather outlook, Mar 15, 1:39 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
239 AM CDT Sun Mar 15 2026

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
239 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE... Today and Tonight

A wintry mix is possible along and south of the I-90 corridor
this morning. Blizzard conditions are likely from this afternoon
into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Blizzard will continue into early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Precipitation types, snowfall and icing amounts, and wind speeds
would be greatly appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A Google Meet Live Q and A is scheduled for 130 PM this afternoon.

MNZ079-WIZ017-029-032>034-161100-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
239 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

Heavy snow with snow rates between 2 and 4 inches per hour are
possible this morning. This will contribute to snowfall
accumulations of 12 to 30 inches. This will result in power
outages, impossible travel, and possible structural damage.
Blizzard conditions are likely from this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Blizzard will continue into early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Snowfall amounts and wind speeds would be greatly appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A Google Meet Live Q and A is scheduled for 130 PM this afternoon.

Boyne

In the hours before

Local storm report, Mar 15, 7:46 AM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
846 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Snow             2 N Dorchester          45.04N 90.34W
03/15/2026  M9.0 Inch        Taylor             WI   Broadcast Media

&&
Local storm report, Mar 15, 7:59 AM CST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
859 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     Snow             Northfield              44.46N 91.10W
03/15/2026  M16.0 Inch       Jackson            WI   Public

0845 AM     Snow             2 N Arcadia             44.28N 91.49W
03/15/2026  M14.0 Inch       Trempealeau        WI   Public

0845 AM     Snow             Holmen                  43.96N 91.26W
03/15/2026  M3.5 Inch        La Crosse          WI   Public

0845 AM     Snow             Whitehall               44.37N 91.31W
03/15/2026  M14.0 Inch       Trempealeau        WI   Public

0845 AM     Snow             Taylor                  44.32N 91.12W
03/15/2026  M10.0 Inch       Jackson            WI   Public

0845 AM     Snow             New Lisbon              43.88N 90.16W
03/15/2026  M2.0 Inch        Juneau             WI   Public

0845 AM     Snow             2 N Tomah               44.02N 90.50W
03/15/2026  M4.0 Inch        Monroe             WI   Public

0845 AM     Snow             2 NE Rochester          44.03N 92.45W
03/15/2026  M9.5 Inch        Olmsted            MN   Public

0845 AM     Snow             Spring Valley           43.69N 92.39W
03/15/2026  M3.0 Inch        Fillmore           MN   Public

0845 AM     Snow             Onalaska                43.89N 91.22W
03/15/2026  M3.0 Inch        La Crosse          WI   Public

0845 AM     Snow             Warrens                 44.13N 90.50W
03/15/2026  M5.0 Inch        Monroe             WI   Public

0845 AM     Snow             Cochrane                44.23N 91.84W
03/15/2026  M12.5 Inch       Buffalo            WI   Public

0845 AM     Snow             Nelson                  44.42N 92.00W
03/15/2026  M19.0 Inch       Buffalo            WI   Public

&&
Local storm report, Mar 15, 8:17 AM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
917 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             Pine Island             44.20N 92.65W
03/15/2026  M15.5 Inch       Olmsted            MN   Public

&&
Local storm report, Mar 15, 8:21 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
921 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     Snow             Elgin                   44.13N 92.25W
03/15/2026  M13.0 Inch       Wabasha            MN   Public

0850 AM     Snow             Trempealeau             44.01N 91.44W
03/15/2026  M5.0 Inch        Trempealeau        WI   Public

0855 AM     Snow             Black River Falls       44.30N 90.85W
03/15/2026  M12.0 Inch       Jackson            WI   Public

0855 AM     Snow             Hatfield                44.42N 90.73W
03/15/2026  M14.0 Inch       Jackson            WI   Public

0900 AM     Snow             Arcadia                 44.25N 91.49W
03/15/2026  M13.0 Inch       Trempealeau        WI   Public

0900 AM     Snow             Lake City               44.45N 92.27W
03/15/2026  M17.0 Inch       Wabasha            MN   Public

0900 AM     Snow             Whitehall               44.37N 91.31W
03/15/2026  M17.0 Inch       Trempealeau        WI   Public

0900 AM     Snow             Caledonia               43.63N 91.50W
03/15/2026  M3.0 Inch        Houston            MN   Public

0900 AM     Snow             Winona                  44.05N 91.66W
03/15/2026  M8.0 Inch        Winona             MN   Public

0900 AM     Snow             Neillsville             44.56N 90.59W
03/15/2026  M17.0 Inch       Clark              WI   Public

0900 AM     Snow             Pigeon Falls            44.42N 91.21W
03/15/2026  M17.5 Inch       Trempealeau        WI   Public

0900 AM     Snow             2 NE Tomah              44.01N 90.47W
03/15/2026  M5.5 Inch        Monroe             WI   Public

0900 AM     Snow             3 NE Lanesboro          43.75N 91.93W
03/15/2026  M2.0 Inch        Fillmore           MN   Public

&&
Local storm report, Mar 15, 8:56 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
956 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Zumbro Falls            44.28N 92.42W
03/15/2026  M15.0 Inch       Wabasha            MN   Public

0845 AM     Snow             Nelson                  44.42N 92.00W
03/15/2026  M20.0 Inch       Buffalo            WI   Public

0900 AM     Snow             Wabasha                 44.37N 92.05W
03/15/2026  M14.5 Inch       Wabasha            MN   Public

0900 AM     Snow             Galesville              44.08N 91.36W
03/15/2026  M5.0 Inch        Trempealeau        WI   Public

0900 AM     Snow             Strum                   44.55N 91.39W
03/15/2026  M18.0 Inch       Trempealeau        WI   Public

0900 AM     Snow             Loyal                   44.74N 90.50W
03/15/2026  M17.0 Inch       Clark              WI   Public

0900 AM     Snow             Waumandee               44.30N 91.71W
03/15/2026  M20.0 Inch       Buffalo            WI   Public

0915 AM     Snow             Osseo                   44.58N 91.22W
03/15/2026  M16.0 Inch       Trempealeau        WI   Public

0915 AM     Snow             Trempealeau             44.01N 91.44W
03/15/2026  M6.5 Inch        Trempealeau        WI   Public

0915 AM     Snow             New Lisbon              43.88N 90.16W
03/15/2026  M4.0 Inch        Juneau             WI   Public

0915 AM     Snow             7 S Neillsville         44.46N 90.59W
03/15/2026  M17.5 Inch       Clark              WI   Public

0930 AM     Snow             Caledonia               43.63N 91.50W
03/15/2026  M5.5 Inch        Houston            MN   Public

0930 AM     Snow             2 N Rochester           44.04N 92.48W
03/15/2026  M930.0 Inch      Olmsted            MN   Public

0930 AM     Snow             Onalaska                43.89N 91.22W
03/15/2026  M4.0 Inch        La Crosse          WI   Public

0930 AM     Snow             Trempealeau             44.01N 91.44W
03/15/2026  M6.0 Inch        Trempealeau        WI   Public

0945 AM     Snow             Humbird                 44.53N 90.89W
03/15/2026  M21.0 Inch       Clark              WI   Public

0955 AM     Snow             2 SSE Holmen            43.93N 91.24W
03/15/2026  M4.3 Inch        La Crosse          WI   NWS Employee

&&
Local storm report, Mar 15, 8:58 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
958 AM CDT Sun Mar 15 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Snow             2 N Rochester           44.04N 92.48W
03/15/2026  M13.0 Inch       Olmsted            MN   Public

            Corrects previous snow report from 2 N
            Rochester.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard, 3 winter weather. Local standard time, as filed.

Blizzard, Floyd

When
March 15, 9:00 AM CST to March 16, 7:00 AM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Floyd County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged from 2 to 4 inches with the highest snowfall report being 4 inches 1 mile east-southeast of Charles City.

Blizzard, Mitchell

When
March 15, 9:00 AM CST to March 16, 7:00 AM CST
Where
Mitchell forecast zone
Reported by
AWOS
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Mitchell County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged between 2 to 4 inches with the highest snowfall report being 3.8 inches in Saint Ansgar.

Blizzard, Chickasaw

When
March 15, 10:00 AM CST to March 16, 7:00 AM CST
Where
Chickasaw forecast zone
Reported by
AWOS
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Chickasaw County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged between 2 to 4 inches with the highest snowfall report being 3.7 inches in New Hampton.

Blizzard, Howard

When
March 15, 10:00 AM CST to March 16, 7:00 AM CST
Where
Howard forecast zone
Reported by
AWOS
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Howard County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged between 2 to 4 inches.

Blizzard, Fayette

When
March 15, 4:00 PM CST to March 16, 7:00 AM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

During the evening hours on March 15th through the early morning hours on March 16th, the combination of falling snow and strong wind gusts of 30 to 40 mph resulted in visibilities falling below 1/4-mile in Fayette County for several hours resulting in blizzard conditions. Snowfall totals across the county ranged between 2 to 3 inches with the highest total being 3.3 inches 2 miles east of Oelwein. Additionally, the AWOS at Oelwein reported a 53 mph peak wind gust during this period.

Winter Weather, Winneshiek

When
March 15, 4:00 PM CST to March 16, 3:00 AM CST
Where
Winneshiek forecast zone
Reported by
CoCoRaHS
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

The combination of snow and increased wind gusts led to occasional whiteout conditions across Winneshiek county during the afternoon hours on the 15th through the morning hours on the 16th. The highest wind gust reported in the county was 51 mph in Decorah with the highest snowfall total being 4.3 inches 8 miles east-northeast of Decorah.

Winter Weather, Allamakee

When
March 15, 5:00 PM CST to March 16, 5:00 AM CST
Where
Allamakee forecast zone
Reported by
CoCoRaHS
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

The combination of gusty winds and falling snow resulted in near-whiteout conditions at times in Allamakee County during the late afternoon on the 15th through the early morning on the 16th. Snowfall totals across the county ranged from 2 to 5 inches with the highest snowfall total report in the county being 4 miles northwest of Lansing where 5.2 inches was measured.

Winter Weather, Clayton

When
March 15, 5:00 PM CST to March 16, 5:00 AM CST
Where
Clayton forecast zone
Reported by
CoCoRaHS
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

The combination of falling snow and gusty winds resulted in near-whiteout conditions at times across Clayton County during the afternoon hours on the 15th through the morning on the 16th. Additionally, snowfall totals of 2 to 4 inches were observed across the county with the highest total reported being 1 mile east-northeast of Volga where 4 inches was measured.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325681, 1325682, 1325685, 1325690, 1325688, 1326082, 1326083, 1326084.